MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a catheter for drug delivery was placed into the pons of the brainstem in a different position than anticipated, with only a small deviation (2 mm) within the expectable overall accuracy of the brainlab device (navigation), however significant for this kind of treatment as per the surgeon if not expected by the user at the placement, despite according to the surgeon: the deviation was detected by the surgeon with a post-op mri, before administering the drug.There were no complications at the surgery.The outcome of the surgery was acceptable placement of the catheter, with no changes or corrections needed to any invasive surgery steps done.There was no increased risk detected to harm a critical structure.There was no harm or negative clinical effect for this patient / treatment due to this issue.There was no delay of surgery/anesthesia due to this catheter placement.There were no remedial actions for this patient / treatment done, planned or necessary.Hospitalization not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main factor for not achieving higher accuracy than within 2 mm (which is within the expectable system accuracy) in this specific case, is that fiducial markers on the skin of the patient used for the registration to match the display of the navigation to the current patient anatomy have shifted slightly compared to the pre-op mri, most probably due to the clamping of the patient's head into a (non-brainlab) head holder for the surgery.Despite the registration accuracy achieved was apparently recognized by the user at the necessary verification with landmarks showing the small deviation before the catheter placement, apparently the surgeon still expected a higher accuracy of the resulting catheter position.The brainlab device (navigation) guided within the expectable system accuracy for this catheter placement.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for catheter placement for convection-enhanced drug delivery (ced) to a tumor of several cm in pons of brainstem (dipg), has been performed with the aid of the brainlab navigation version 3.1.Several pre-operative mri scans were acquired, including mri scans before the surgery at the same day, to use with navigation.A trajectory was planned for the procedure.During the procedure the surgeon: positioned the patient in a lateral orientation clamped into a (non-brainlab) head holder, attached the brainlab 4 sphere drapelink navigation reference array that was used for navigation.Performed the initial patient registration on the pre-op mri with fiducial markers attached on the skin of the patient, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on the patient's skin with anatomical landmarks, and judged the navigation accuracy achieved as not perfect, but good and acceptable for use for this case.Used the brainlab pointer to mark out the entry point for the catheter.Draped the patient, including exchanging the drapelink navigation reference array from unsterile to sterile, and re-verified the accuracy in the region of interest.Used the brainlab varioguide to align to the planned trajectory entry point and drilled through the varioguide.Inserted and secured the bone anchor with the aid of navigation and placed the catheter.Performed an post-operative mri scan to verify the catheter placement and noted that the actual placement deviated from the planned trajectory by approximately 2 mm.The surgeon considered this small deviation of 2 mm as significant for this kind of treatment and not ideal, although for this specific patient still as an acceptable outcome to continue treatment.According to the surgeon: the deviation was detected by the surgeon with a post-op mri, before administering the drug.There were no complications at the surgery.The outcome of the surgery was acceptable placement of the catheter, with no changes or corrections needed to any invasive surgery steps done.There was no increased risk detected to harm a critical structure.There was no harm or negative clinical effect for this patient / treatment due to this issue.There was no delay of surgery/anesthesia due to this catheter placement.There were no remedial actions for this patient / treatment done, planned or necessary.Hospitalization not prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key7880500
Report Number8043933-2018-00030
Device Sequence Number13912596
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71205
Device Lot NumberSW V.3.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2018
Initial Report FDA Received Date09/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;